Skip

Iron Chef: Headache Battle
November 16, 2013 3:05 PM   Subscribe

When you get a headache, you're faced with the Big Three options for over-the-counter pain relief: aspirin, acetaminophen (paracetamol) or ibuprofen. But which is best, according to the latest scientific evidence? And what's the best for toothache, back pain, period pain or musculoskeletal injuries? A pain specialist explains who the winners are in each main category.
posted by dontjumplarry (93 comments total) 52 users marked this as a favorite

 
Hmm. This is suggesting that for my frequent headaches, I should drop the acetaminophen and add ibuprofen. Interesting! I'll try that.
posted by kafziel at 3:09 PM on November 16, 2013


Interesting that Naproxen, (Aleve) isn't considered here. It was my go to, as both ibuprofen and aspirin gave me hives. Then the Aleve did too. But it worked the best for me for most things. Now I'm only going with Tylenol, which is pretty meh for me.
posted by Windopaene at 3:11 PM on November 16, 2013 [2 favorites]


I use naproxen sodium for everything, though, since aspirin makes me puke my guts out, ibuprofen doesn't work unless I take 3 tons of it and acetaminophen scares me.

I wish they'd legalize weed so I could use that instead.

The bit about fevers is useful though!
posted by NoraReed at 3:12 PM on November 16, 2013 [3 favorites]


Aleve never worked for me at all. It was like taking TicTacs.
posted by winna at 3:13 PM on November 16, 2013 [3 favorites]


For headaches, I have always had the best results with combination pills containing aspirin, paracetamol and caffeine.
posted by slkinsey at 3:16 PM on November 16, 2013 [7 favorites]


A EMT once told me you should take one aspirin, one ibuprofen and caffeine. Kinda like excedrin with ibuprofen instead of acetaminophen.
posted by Ad hominem at 3:17 PM on November 16, 2013 [4 favorites]


I am and have always been Team Ibuprofen. I recently had my wisdom teeth pulled and found that three ibuprofen were as good or better than Vicodin for the pain.

It says in the article that ibuprofen could trigger asthma attacks in children who have unpredictable asthma. Why wouldn't this be the case for adults as well?
posted by triggerfinger at 3:20 PM on November 16, 2013


My dentist told me that aspirin, which reduces inflammation, is not the most effective treatment for pain from recent tooth extraction. Ibuprofen works better.
posted by KRS at 3:21 PM on November 16, 2013 [1 favorite]


Oh and here's my fun pain management trick for period pain: take a shitload of painkillers and then get in the shower and stand under the hot water. If the goddesses are with you, the meds will kick in before it gets cold, and the heat provides temporary immediate relief. This might work on some muscular stuff too.
posted by NoraReed at 3:23 PM on November 16, 2013 [2 favorites]


If you have a tankless water heater you're gonna be in there a long, glorious time.
posted by rtha at 3:28 PM on November 16, 2013 [6 favorites]


Naproxen is a godsend for me. For migraines I do what I read was done at some ERs: one naproxen and one "extra strength" diphenhydramine. Pro tip: get generic allergy meds or "sleep aid" since that's nothing but diphenhydramine- Benadryl is a ripoff.

I don't know why it works but it does.
posted by ethnomethodologist at 3:29 PM on November 16, 2013 [10 favorites]


The best cure for tooth ache is to rub whisky into the gum (unfortunately my dentist won't write me a prescription for that)
posted by fearfulsymmetry at 3:34 PM on November 16, 2013


Team naproxen, all day, every day
posted by downing street memo at 3:37 PM on November 16, 2013 [1 favorite]


unfortunately my dentist won't write me a prescription for that

I guess it's a good thing you don't need a prescription for that.

Ethyl alchol is the only drug which seems capable of keeping the pre- in my pre-diabetes. And yes, I've tried metformin. I dread the day I develop another problem serious enough to require me to get this across to a doctor.
posted by localroger at 3:38 PM on November 16, 2013 [3 favorites]


Water, or sumatriptan for me. Depending on what kind of headache.

Also had pretty good results with an oxygen tank the one time... I think that's the standard of care for cluster headaches now. But also I find that hanging up the phone is a magnificent cure for the biggest headaches in my life.

/hamburger
posted by hobo gitano de queretaro at 3:39 PM on November 16, 2013 [1 favorite]


Interesting. For me personally, it's ibuprofen for cramps or muscle aches, but definitely acetaminophen for headaches. Neither drug helps me much in the opposite situations.
posted by vytae at 3:40 PM on November 16, 2013 [1 favorite]


I won't have acetaminophen in my house. The stuff is too damned dangerous.
posted by Chocolate Pickle at 3:41 PM on November 16, 2013 [3 favorites]


Yes, acetaminophen is the one that can kill you and is poorly regulated.
posted by Nelson at 3:42 PM on November 16, 2013 [1 favorite]


Currently restricted from taking either ibuprofen or Aleve since I'm taking an anti-inflammatory for my back so I'm stuck with Tylenol for pain. I'm finding that heat or cold packs seem to work as well as Tylenol.
posted by octothorpe at 3:42 PM on November 16, 2013


Naproxen is the only OTC drug that can even sometimes stop migraines once I'm past the "oh I have a headache" window and into the "oh fuck it's a migraine oh fuck I fucked up bad" stage, but it also gives me horrible terrible acid reflux. I haven't tried pairing it with an antacid, though, so maybe that's worth a try.
posted by kagredon at 3:44 PM on November 16, 2013 [3 favorites]


I tend to use ibuprofen for small headaches and in combination with paracetamol for larger ones. That latter combination works quite well.
posted by MartinWisse at 3:46 PM on November 16, 2013


My dentist told me that aspirin, which reduces inflammation, is not the most effective treatment for pain from recent tooth extraction. Ibuprofen works better.

Huh. I guess I forgot that Vicodin has aspirin. I wonder why the dentist would have prescribed it then, when Vicoprofen (Vicodine with ibuprofen) exists?
posted by triggerfinger at 3:48 PM on November 16, 2013


I tend to use diclofenac for muscular pain - the topical ointment is particularly effective, I picked that up from when I was in France.

I used to use ibruprofen lyseine (faster acting than normal ibruprofen) for headaches. My doctor suggested I switch to paracetamol as I'm prone to asthma when I have a bad cold, so I've since done that; they seem roughly equivalent in effectiveness.

I reserve paracetamol + codeine for really bad pain in small doses.
posted by ArkhanJG at 3:48 PM on November 16, 2013


I thought Vicodin was with acetaminophen (and that that's actually one of the major dangers with prescription drug abuse)
posted by kagredon at 3:49 PM on November 16, 2013 [2 favorites]


I clench my jaw and squint my eyes and talk in a grunty voice until the pain subsides a significant amount of time later. Works wonders.
posted by LionIndex at 3:51 PM on November 16, 2013 [2 favorites]


It's not OTC, but I take one Axert (almotriptan) when I "see" a migraine coming on... my get out of jail free card. Oh, and I try to find a nice dark hole to crawl into. I think Axert goes generic in the US in 2015, unless those weasels figure some way to prevent it.

Vitamin I for everything else.
posted by skippyhacker at 3:56 PM on November 16, 2013


I thought Vicodin was with acetaminophen (and that that's actually one of the major dangers with prescription drug abuse)

They tend to mix all the opiate derivatives (such as codeine and vicodin/hydrocodone) with paracetamol/acetaminophen to try stop people using lots of low dose pills to get high. And will screw your liver up big time if you overdose a lot when self medicating.
posted by ArkhanJG at 3:58 PM on November 16, 2013


When my uterus turns into a werewolf each month and tries to claw its way out of my body, naproxen sodium is the only thing that even remotely helps the pain.
posted by MaryDellamorte at 3:58 PM on November 16, 2013 [2 favorites]


Personally I take acetaminophen, but it's so toxic I think there's a strong case for making it prescription-only. It's responsible for so much human misery: suicidal people typically overdose on it, wholly or half-seriously, only to wake up in hospital, change their minds, and face a terrible lingering death doctors can do nothing to stop.

It's odd how something so dangerous has become so normalized, while so many other less harmful drugs are restricted or illegal.
posted by dontjumplarry at 4:02 PM on November 16, 2013 [4 favorites]


Just the oil of cloves, please.
posted by jfwlucy at 4:06 PM on November 16, 2013 [3 favorites]


So the article confirms that ibuprofen is almost always the best choice. No surprise there.
posted by Foosnark at 4:09 PM on November 16, 2013 [2 favorites]


Ibruprofen and aspirin aren't safe either though. Aspirin can cause problems from the blood-thinning effect (though that is a useful effect for heart disease patients in low doses), and in some cases can cause serious uncontrolled bleeding.

Ibruprofen puts you at risk of peptic ulcers and more serious gastro problems if you take it long term, they have to give you other meds such as acid-blockers if you have to stay on them.

Paracetamol is actually pretty side effect free if you stick to the recommended doses - when I was recovering from surgery, they were very clear I should stick to (within the limit) paracetamol and not NSAIDs such as ibruprofen for pain relief.

Opiate derivatives obviously have addiction problems, amongst others.

No OTC painkillers are safe, and quite a few people can't tolerate NSAIDs like aspirin or ibruprofen - and they're definitely risky for children, so paracetamol it is.
posted by ArkhanJG at 4:12 PM on November 16, 2013 [3 favorites]


Most dental pain (before treatment) is from inflammation, and Ibuprofen or, better yet ketoprofen if you can find it, wins. The anti-coagulant effects of aspirin really only weigh in for surgeries and extractions, and then only if they've been taken for days beforehand.
There's already been plenty of discussion on the blue before about tylenol, yes, we all wish it didn't have to be in vicodin etc.
posted by OHenryPacey at 4:20 PM on November 16, 2013 [1 favorite]


When my uterus turns into a werewolf each month and tries to claw its way out of my body

So there is a H.R. Giger print of this phenomenon, right?
posted by localroger at 4:20 PM on November 16, 2013 [1 favorite]


I clench my jaw and squint my eyes and talk in a grunty voice until the pain subsides a significant amount of time later. Works wonders.

Wolverine, is that you?
posted by justsomebodythatyouusedtoknow at 4:31 PM on November 16, 2013 [6 favorites]


I find that BC powder is the most effective for my headaches-- and I tend to be prone to really terrible headaches. For period cramps pamprin seems to work best for me. (Along with a heating pad and red wine.) Everything else I use ibuprofen.
posted by dogheart at 4:37 PM on November 16, 2013 [1 favorite]


What is "BC powder?"
posted by Kirth Gerson at 4:47 PM on November 16, 2013


If you have a tankless water heater you're gonna be in there a long, glorious time.

I'm straying off-topic, but you just reminded me of the promise/threat I made to Mrs. Example if we stayed in Colorado and ever got around to building our own house. See, Colorado winters are a.) very cold, and b.) drier than those "DO NOT EAT" silica gel packets, so you wind up having to moisturize pretty much 24/7 in order to avoid looking like something out of the reptile house at the zoo.

I always told Mrs. Example that if we built our own house in Colorado, it was going to have one room with one very specific purpose: Every year around the middle of October, I would flood it to a depth of around four and a half feet with very hot water, then strap on a snorkel and submerge myself. The only thing you would see of me until spring would be my eyes and the top of my head, like a crocodile.
posted by Mr. Bad Example at 4:59 PM on November 16, 2013 [19 favorites]


A big glass of water. Most headaches are caused by dehydration. Seriously.
posted by cman at 5:05 PM on November 16, 2013 [5 favorites]


I've always been an ibuprofen girl, but recently my boyfriend turned me on to Bayer back & body (aspirin + caffeine, i think) and that stuff seems to work a lot better for me on muscle aches like the sore shoulders, back, or neck I get from biking too much or bad posture at work. Unfortunately I'm sensitive enough to caffeine that I'm wary of taking it at night for fear I won't be able to sleep.
posted by misskaz at 5:12 PM on November 16, 2013


ibuprofen for cramps.
aspirin for headaches.
naproxen for joint pain.
and acetaminophen only when nothing else is possible. it's a drag that it shows up in so many decongestants. and, godammit, take it out of the codeine! i just want good old, plain codeine again.

MaryDellmorte - that may be one of the best descriptions of period pain i've ever heard! i totally get you. sadly, naproxen does nothin' for my cramps, which can be so severe that i get 'em in my toes - and even in my ears. thank goodness for ibuprofen. it has allowed me to lead a normal life, since i discovered it in my 20s, rather than losing a week to excruciating pain (i.e., a werewolf clawing its way out of my uterus).
posted by lapolla at 5:16 PM on November 16, 2013


Fuck tylenol and its vile poisonous ways, aleve forever! Although really I assume I should not be taking up to 16 a day for arthritis.

Nothing works on my headaches but imitrex, as I don't get headaches that aren't migraines. And lately they're mostly brought on by arthritis so I have to add a lot of flexeril to the mix. This explains but does not excuse the majority of my comments made here after about 11pm EST.
posted by elizardbits at 5:23 PM on November 16, 2013 [2 favorites]


My doctor told me, years and years ago, to start naproxen the day BEFORE you get period cramps, because the way it interferes with pain receptors (cramp receptors? Some sort of receptors) works better if you start is BEFORE the pain starts. THIS IS LIKE MENSTRUAL CRAMP MAGIC. I have monthlyinfo.com text me the day before my period so I don't forget and now I don't even have to look at my calendar, it is super-great.
posted by Eyebrows McGee at 5:54 PM on November 16, 2013 [3 favorites]


Ibuprofen and other NSAIDs are contraindicated in pregnancy, so acetaminophen is the only OTC pain med that OBs recommend.

Given the discussion of acetominophen toxicity, is there anything that is friendly to both fetuses *and* livers? Seriously one of my least favorite aspects of navigating pregnancy is "I have this unrelated minor issue and can't solve it because fetus." I at least learned this time around that Sudafed is ok for treating cold symptoms, which felt like giving my fetus a little yellow coverall so she could get cookin'.
posted by sonika at 5:57 PM on November 16, 2013 [1 favorite]


Kirth--

BC powder consists of 845 mg of aspirin, and 65 mg of caffeine. It works super fast, whether from the caffeine or the fact that it comes in powder form. It is also magical, although it tastes unbelievably foul. A glass of water afterward is a requirement. Other people watching you take it is pretty fun, as it's a white powder that comes in a little folded up square of wax paper.
posted by dogheart at 6:03 PM on November 16, 2013 [2 favorites]


elizardbits: "Fuck tylenol and its vile poisonous ways, aleve forever! Although really I assume I should not be taking up to 16 a day for arthritis. "

Osteoarthritis here in hands and knees. Some days I live on Aleve, but my Doctor recommends no more that 8/day. Most days i stay below that number, but it's the only thing that relieves the pain.
posted by jgaiser at 6:08 PM on November 16, 2013


My doctor told me, years and years ago, to start naproxen the day BEFORE you get period cramps, because the way it interferes with pain receptors (cramp receptors? Some sort of receptors) works better if you start is BEFORE the pain starts. THIS IS LIKE MENSTRUAL CRAMP MAGIC.

Yeah, it is magical how well this works. Sadly, it doesn't do as much for my period-related sciatica and leg pain.

Also, it seems like the only thing that can stop the worst of my tension headaches from escalating into full on throwing up, needing to lie down in a dark room territory is either three ibuprofen or two ibuprofen plus two acetaminophen, plus an icyhot patch or similar on the site of the neck tension. I never used to get these, but I'm going to blame getting older and poor computer posture coming back to bite me on the ass.
posted by yasaman at 6:11 PM on November 16, 2013


Ibuprofen's ok in the third trimester, at least here in the UK.

For me, ibuprofen for toothache, paracetamol for fever and headache. The good and important thing about suppressing fevers is stopping the cold chills and the goddamn fever dreams, both of which strongly outweigh any negatives. Diclofenac makes me spacey like the start of a DXM trip, I can't take it regularly or I'd have to quit my job.
posted by goo at 6:12 PM on November 16, 2013


Ibuprofen's ok in the third trimester, at least here in the UK.

Actually, recommended advice here is that ibuprofen is absolutely the MOST dangerous during the 3rd trimester as it can trigger fetal death.

During the other two trimesters it's considered a bad idea due to potential fetal heart defects, but the warnings aren't as strong.
posted by sonika at 6:22 PM on November 16, 2013


This corresponds pretty neatly to what my OBs say, about why ibuprofen is somehow even more forbidden in the third trimester.
posted by Coatlicue at 6:23 PM on November 16, 2013


JINX.
posted by sonika at 6:24 PM on November 16, 2013


I have not taken Tylenol/acetaminophen since I was a child. I had an allergic reaction after long-term use (I was a sickly kid), and the doctors told my parents I was allergic to Tylenol. Now, I don't know if I was actually allergic to one of the additives, like color or flavor, they put in kid's meds, or if I'm actually allergic to acetaminophen, but I avoid it just to be on the safe side.

So my fallback is ibuprofen. Which is not advised in the last trimester of pregnancy, as it interferes with clotting. Not fun. So what did my doc prescribe? Oxy. Because that's apparently JUST FINE.

Intense headaches get 800 mg ibuprofen and as much caffeine as I can stomach, followed by a lot of water.
posted by Lulu's Pink Converse at 6:25 PM on November 16, 2013


I use ibuprofen for mild pain, ibuprofenand acetaminophen (aka paracetamol) combined for moderate pain, and add caffeine for a headache. For toothache I chew aspirin, because aspirin can be absorbed through the mouth and takes effect at the site almost immediately. It tastes sour and gross but I just wash it down with some water.
posted by Scientist at 6:43 PM on November 16, 2013


Back before my kidneys went kaput, I was an ibuprofen man. Now, I'm barred from taking anything but acetaminophen. And I can clearly tell a difference in terms of efficacy. I miss ibuprofen.
posted by ptaav at 6:57 PM on November 16, 2013 [1 favorite]


Ibruprofen puts you at risk of peptic ulcers and more serious gastro problems if you take it long term

Not only then, apparently. I started having ulcer pain at age 16 within a day of the first time someone gave me 500mg of Motrin, but I didn't figure out the connection. After several years, I eventually realized that any dose of ibuprofen at all was what would lay me up within 1-2 days with extraordinary waves of awful gastric pain. No problems in the 20 years since I stopped taking it ever.
posted by Monsieur Caution at 7:10 PM on November 16, 2013


Yeah, if you're young and have a pretty decent stomach then BC will indeed get the job done quickly. The trick is to hold real still, and unfold the paper into a sieve, then just dump that stuff right smack in the middle of the tongue where the sour/bitter taste buds aren't. Then, without mouthbreathing or doing anything to upset the delicate pile of powdered hell in your mouth, get some soda, OJ, or anything with a decently strong flavor to it and sweet to wash it all down.

These days it's all about an Naproxen + hot shower and every so many years a course of the generic prilosec.
posted by mcrandello at 7:10 PM on November 16, 2013


... aren't you supposed to mix headache powder with water and drink it?
posted by kafziel at 7:19 PM on November 16, 2013


Oh yeah, you definitely can't take BC powder on an empty stomach-- which I didn't think to mention, sorry!

It'd make sense to mix it in a glass of water, but I've never done it.
posted by dogheart at 7:24 PM on November 16, 2013


My doctor told me, years and years ago, to start naproxen the day BEFORE you get period cramps, because the way it interferes with pain receptors (cramp receptors? Some sort of receptors) works better if you start is BEFORE the pain starts. THIS IS LIKE MENSTRUAL CRAMP MAGIC.

Oh God Yes! I figured this out myself via trial and error. But my periods are erratic so I just take Alleve as soon as my period starts. Cramps don't start until, at the earliest, several hours after the period starts, so once my period starts it's all aboard the Alleve train.
posted by nooneyouknow at 7:27 PM on November 16, 2013 [1 favorite]


ASPIRIN 4 LIFE

Ibuprofen works okay too, but it always makes my body feel "off" in a way that aspirin doesn't, like my body was regular Cheerios that someone switched out for generic store-brand Toast-i-Os.
posted by Greg Nog at 7:37 PM on November 16, 2013 [1 favorite]


Also had pretty good results with an oxygen tank the one time... I think that's the standard of care for cluster headaches now.

hobo - O2 is best once the cluster attack hits, but to keep them away - LSD or psilocybin. No Joke. You'll never pay Glaxo again.
posted by tommyD at 7:37 PM on November 16, 2013


I prefer Advil (ibuprofen) for most things but I guess I'm a child because I find that taking it for anything more than a day makes my asthma much worse. Tylenol works equally well for headaches so I usually just take that and luckily it works well enough that I don't need to keep taking more of it.
posted by marylynn at 8:05 PM on November 16, 2013


You're not allowed codeine in the states? That always works for me.
posted by walrus at 8:24 PM on November 16, 2013


I have all of these painkillers in the house where they sit on the shelf looking optimistic every time I have a headache. I don't have the heart to tell them that they'll never be good enough to come out and play during special migraine time. I just turn to my pal Promethazine and crawl under the covers. "Maybe I'll have a backache someday" I tell the sad little bottles, "or a toothache. But not today friends, not today."
posted by Biblio at 8:27 PM on November 16, 2013 [3 favorites]


You're not allowed codeine in the states?

Not like OTC Neurofen, no. It's rx only because everything is terrible.
posted by elizardbits at 8:44 PM on November 16, 2013


I have found acupuncture to be a better pain reliever -- swifter, deeper, and longer-lasting -- than any (legal in the State of Illinois) medication I've tried, at least with respect to back pain and sciatica. Have others tried this remedy? (Full disclosure: Mrs. JiLS is an acupuncturist. I get free treatments. I realize most insurance in the U.S. will not cover acupuncture, and it's costly if you pay cash.)
posted by JimInLoganSquare at 9:30 PM on November 16, 2013


I'm allergic to aspirin and ibuprofen (asthma), so it's Tylenol for me. I maybe take one pill every two months or so, but I always have some on hand. Because I've learned that if you ask people for 'Tylenol', some will think that it means 'any pain killer', and the will act all put out when I reject it.
posted by spinifex23 at 9:45 PM on November 16, 2013 [1 favorite]


Ibuprofen is a lifesaver for me, especially when I have period cramps, which can be bad enough that I can't stand up or sit up and doubly fun when it triggers my IBS. Also great for my tension headaches and back pains. Just need to make sure I have a full stomach when I take it.

It's not available OTC here (Singapore), so I smuggle in bottles from overseas every time I travel. Paracetamol is the most common OTC painkiller sold here, but it does zilch for me, except make me feel exceedingly grumpy.
posted by Alnedra at 10:06 PM on November 16, 2013


I've been told the main reason ibuprofen is both preventative for and alleviates menstrual cramps are less its analgesic properties, than the fact it's a prostaglandin inhibitor. Prostaglandins are the the chemical messengers that (among other things) cause uterine and other smooth muscle contractions AND sensitize spinal pain nerves. Less or blocked prostaglandins = fewer bellyaches, more regular bowel peristalsis (ie, relieves some IBS symptoms), and less nerve sensitivity to the gut pain receptors.
posted by Dreidl at 11:01 PM on November 16, 2013 [1 favorite]




Back before my kidneys went kaput, I was an ibuprofen man. Now, I'm barred from taking anything but acetaminophen. And I can clearly tell a difference in terms of efficacy. I miss ibuprofen.


Single kidney here due to kidney cancer and I miss it, too. Unfortunately, they think that years of taken ibuprofen for chronic pain is part of the cause for being diagnosed with kidney cancer at 33 years old.
posted by SuzySmith at 11:46 PM on November 16, 2013


It turns out in many cases migraines are caused by magnesium deficiency.
posted by sebastienbailard at 12:56 AM on November 17, 2013


600mg ibuprofen plus 500 mg acetaminophen plus 100 mg caffeine for bad headaches.

Taking lots of ibuprofen during high school has permanently messed up my stomach.
posted by professor plum with a rope at 2:26 AM on November 17, 2013


I have an earinfection at the moment, and can't take Ibuprofen, because of other medication that I use. The paracetamol helps, but only for an hour or so, can't take more than six a day so I'm in a lot of pain.
posted by Pendragon at 2:30 AM on November 17, 2013


There is a lot of speculative, anecdotal, and just plain wrong information in this thread. But at least it proves that placebo is the most powerful ingredient in any OTC pain med.

Hey, you can't fool me with your science. Eye of newt works for me.
posted by spitbull at 3:35 AM on November 17, 2013


Actually, recommended advice here is that ibuprofen is absolutely the MOST dangerous during the 3rd trimester as it can trigger fetal death.

Oops you're right. Advice is it's ok in the second trimester, not the third. I really shouldn't comment after being woken from a deep sleep by toddler having a nightmare. And congratulations!

Codeine is great if you need to sleep in the one position without moving for eight hours, and wake up with a different pain to the one you killed with the codeine.

I find weed and a hot water bottle as effective as anything else for period pain- ie not particularly effective - as long as I don't have anything else to do.
posted by goo at 3:38 AM on November 17, 2013


I find it interesting that the different drugs seem to have different efficacies on different people, and that for each person they're pretty consistent. Maybe we have different types of pain that we don't distinguish very well, so we just try one of the cheap remedies until something seems to work.

I looked around briefly, but couldn't find anything about genetic determinants of which drugs are likely to work for a particular person and which aren't. Time to poke around 23andme a little more.

Also, the DEA can go shoot itself in the foot for making my Mom's cancer pain and my wife's spinal pain much more difficult to treat by harassing doctors who prescribe effective medicine.
posted by Hello Dad, I'm in Jail at 4:11 AM on November 17, 2013


I wear a hat made out of icepacks and a sleep mask and lie perfectly still for at least 4 hours. It works wonders. Wonders being shorthand for "I wonder what happened to the day?"
posted by srboisvert at 4:45 AM on November 17, 2013


Man, Sumatripan/ Imitrex for migraines all the way. Although insurance will pony up the pills as reluctant as if they were tiny salty diamonds.
posted by angrycat at 5:51 AM on November 17, 2013 [1 favorite]


goo: get some more sleep. NHS guidance is ibuprofen is not to be taken during pregnancy.
posted by epo at 6:59 AM on November 17, 2013


Heh. "Can be taken occasionally" does not equal "not to be taken", and my NHS dentist told me to take it when I had a bad toothache when pregnant. But yes, paracetamol is better during pregnancy if an analgesic is needed. And yes, I do need more sleep :)
posted by goo at 7:33 AM on November 17, 2013


Ho hum, I read that more as "if you must", which is to say, "better not to". But then I'm a bloke what do I know about pregnancy?
posted by epo at 8:04 AM on November 17, 2013


Hey, you can't fool me with your science.

You should be more specific with your otherwise broad, passive-aggressive-facebook-status-update style post, not sure what this is about.

The Tylenol-related asthma and liver issues make it a sucker's medication. Just endure the fever, the symptoms are your immune system beating the shit out of the infection, most of the time. As slightly hinted at by TFA.

I'm sure you are very familiar with pharmacogenetics and the fact that different people have significant variances in their immune functions, particularly with respect to inflammation and the relief of inflammation, which might explain why a pretty puffy-sounding "take this for this, and this for this" article written at a 30,000 foot level wouldn't jibe with lots of individual accounts.
posted by lordaych at 9:03 AM on November 17, 2013


I mean honestly to me it comes off like a punk slyly legitimizing acetaminophen. That stuff is absolutely terrible, terrible stuff. I took it as a child due to an Aspirin allergy and in my own personal experience, any pain that's treatable by freakin' Tylenol is worth enduring in the face of its liver toxicity and the subsequent damage that occurs in the lungs due to inhibited glutathiaone production after taking that shit.

It's horrible, do not want. Get it the fuck out of my Vicodin, opiates are painkillers. They work. No, people shouldn't have constant access to them. Nor Tylenol.

Tylenol is a toxin that interferes with the production of one of our most critical endogenous antioxidants, and happens to fuck around with minor pain on the side.
posted by lordaych at 9:07 AM on November 17, 2013


Although insurance will pony up the pills as reluctant as if they were tiny salty diamonds.

Under my actually pretty good otherwise insurance, one month's rx of imitrex is 4 measly tablets. 4! And it's $30! During the hot humid summer or during PMS week, 4 is a week's worth, not a month's. I don't run it through my insurance anymore and I get a box of 9 for about $70. If I had to choose between imitrex and food, and luckily I do not, I would choose imitrex every time.

Also if you have the chance to choose your brand, pick anything but Ranbaxy, as their meds are tainted/fake/shitty/wrong/lower dosage than listed/you name it they've done it.
posted by elizardbits at 9:11 AM on November 17, 2013 [1 favorite]


sumatriptan for me

Me too. It's the only thing I've found that negates my headaches (prescription acquired by begging my doc for some hard stuff). Oh, Excedrin would do the job, for sure -- but I'm decaffeinated. Love to get my hands on some Canadian aspirin+codeine but alas, I'm on the wrong side of the border. So it's the 'trip for me. (Note I usually split the little triangular pills, or even cut 'em into thirds.)

Interesting, the anti-Tylenol thrust of this thread -- most people I know avoid aspirin and reach for the Tylenol, I've thought because of an assumption that aspirin upsets the stomach. On the gripping hand I find Ibuprofen excellent for muscle aches and sprains, but generally has no effect on my headaches.

I wish they'd legalize weed so I could use that instead.

They (and I know one personally) claim it works great, but utter BS in my experience -- just makes my headaches worse (much worse).
posted by Rash at 10:03 AM on November 17, 2013


I haven't tried it-- no access-- but I want it for menstrual cramps and muscle spasms. I've had really bad luck getting anything powerful for my occasional neck spasms and sitting in Urgent Care crying because of the pain and then only getting muscle relaxants (which help long run but not short) is awful.
posted by NoraReed at 10:51 AM on November 17, 2013


Acetaminophen is metabolized by the liver via several different mechanisms. Roughly 95% is metabolized via conjugation, producing a harmless metabolite. The remaining 5% undergoes oxidation by CYP450 enzymes, producing a toxic metabolite called NAPQI. NAPQI is capable of binding to hepatic proteins and producing liver damage. However, this doesn't occur in healthy individuals taking normal doses, because the liver contains plenty of glutathione—an antioxidant that rapidly inactivates NAPQI. At recommended doses, acetaminophen produces no toxic effects.

At excessively high doses (>4g/day), conjugation substrates in the liver eventually become depleted, so CYP450 oxidation becomes the predominate route of metabolism. NAPQI levels increase and eventually overwhelm glutathione reserves, ultimately causing liver damage. Severe liver damage can be fatal.

When acetaminophen is taken as recommended, it is perfectly safe to use. It is safer, in fact, than NSAIDs, which have a nasty tendency to produce gastric bleeds. Although acetaminophen is commonly considered less effective as an analgesic (and does nothing to reduce inflammation), it has the best risk/benefit profile of the analgesics.
posted by dephlogisticated at 11:10 AM on November 17, 2013 [2 favorites]


Imatrex makes me feel like my throat is closing up. I hear it works wonders, but I am not willing to suffer the side effects. Naratriptan makes me feel less like I am suffocating, but it is less effective. So I medicate myself into a coma until the headache passes. I will probably go for the Botox shots soon.
posted by Biblio at 11:10 AM on November 17, 2013


Despite negative results via allergy testing, our allergist knew migrines could be histamine mediated, so she started my wife on an OTC antihistamine. (Strangely, diphenhydramine caused migraines, so we stayed away from that particular one.) The wife was able to stop her daily and acute migraine meds by taking a 24-hour antihistamine daily. The change in seasons has triggered a bit of a flare, but nothing like the 3-5 migraines a week she suffered before. She didn't have problems before moving to a very dense, urban area, but there's no allergy test for pollution or "sick building syndrome" (that we know of).
posted by Wyeldfire at 12:41 PM on November 17, 2013


Interesting that Naproxen, (Aleve) isn't considered here

This article is Australian, and I believe that Naproxen is Schedule 2, and so only available from pharmacies here (although no prescription is required). As such it is not nearly as widely used here as the three mentioned, which are available anywhere.
posted by markr at 3:53 PM on November 17, 2013


But then I'm a bloke what do I know about pregnancy?

It's tricky. Pain relief during pregnancy can be really difficult to navigate - it's not as though your pain receptors magically know you're with child and go on holiday for the duration. Most women want to do the best they can and give the baby the best start but when you're suffering, whether from acute pain or from a condition causing chronic pain, you have to make that choice based on the information available to you.
posted by goo at 6:30 AM on November 18, 2013 [1 favorite]


I'm on Medicare, so ymmv, but after having blinding migraine for umpteen years and patiently explaining that I've been running out of meds and taking handfuls of ibuprofen, insurance upped my imitrex to 12 pills/mo.

And that will do it except for months like this one where you've got thirty degree temperature swings every few days and I've personally been confronting stress left and right. Then it would be nice to have thirty of the fucking things. But no, they are made of unicorn dust, apparently.
posted by angrycat at 6:43 AM on November 18, 2013


dogheart, thanks for reminding me that BC powders don't contain acetaminophen! We love the Vitamin I in our household for everything but headaches, for which we used to reach for the Excedrin. Until we realized it was in our best interests to avoid acetaminophen unless absolutely necessary/directed by a doctor, and then we sadly put the magic pills away. I had forgotten about the BC powders of my Southern youth! I wonder if I can even find them here in California, without resorting to Amazon?

I'd like to take less ibuprofen, too, but a prescribed therapeutic dose is the only thing that helps with Day 2 menstrual cramps, where it feels like I am being repeatedly kicked in the lower abdomen. It also helps with (TMI!) ridiculously heavy flow, and damned if I understand why. I've occasionally asked doctors in the past if I should be worried about taking so much ibuprofen, and they tend to brush it off.
posted by rhiannonstone at 12:54 PM on November 19, 2013


« Older Promoting free speech and the art of debating.   |   Grizzly and Grizzly II: (The)... Newer »


This thread has been archived and is closed to new comments



Post